Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 2, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 28, 2012, 8:16 AM EDT for 4 counties in Pennsylvania. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2012, 8:16 AM EDT (12:16 UTC)
- Expired
- Mar 28, 2012, 9:00 AM EDT
- In force
- 44 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
Counties Clarion County, PA, Forest County, PA, Jefferson County, PA, Venango County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 8:40 AM EDT | HAIL 0.75 | Brookville, PA | EVENT OCCURRED BETWEEN 825 AM 03/28/2012 AND 840 AM 03/28/2012 |
| Mar 28, 8:48 AM EDT | HAIL 1 | Brockway, PA | |
| Mar 28, 8:50 AM EDT | HAIL 0.88 | Brookville, PA | EVENT OCCURRED BETWEEN 835 AM 03/28/2012 AND 850 AM 03/28/2012 |
| Mar 28, 9:03 AM EDT | HAIL 1 | Brockway, PA | EVENT OCCURRED BETWEEN 848 AM 03/28/2012 AND 903 AM 03/28/2012 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 0.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 461 m²/s²
- 0-3 km storm-relative helicity
- 470 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
372
WUUS51 KPBZ 281216
SVRPBZ
PAC031-053-065-121-281300-
/O.NEW.KPBZ.SV.W.0002.120328T1216Z-120328T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
816 AM EDT WED MAR 28 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL CLARION COUNTY IN WEST CENTRAL PENNSYLVANIA...
EXTREME SOUTH CENTRAL FOREST COUNTY IN NORTHWEST PENNSYLVANIA...
NORTHERN JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
EXTREME EAST CENTRAL VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 900 AM EDT
* AT 813 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KNOX...MOVING EAST AT 60 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KNOX... FRYBURG... CLARION...
COOK FOREST STATE PARK...
CLEAR CREEK STATE PARK... BROOKVILLE...
BROCKWAY...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4119 7877 4111 7880 4118 7963 4138 7945
4136 7909 4136 7908 4136 7893 4128 7875
4126 7873 4124 7873 4123 7870 4120 7871
TIME...MOT...LOC 1216Z 273DEG 56KT 4125 7950
$$1 follow-up statement
228
WWUS51 KPBZ 281239
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
839 AM EDT WED MAR 28 2012
PAC031-053-121-281248-
/O.CAN.KPBZ.SV.W.0002.000000T0000Z-120328T1300Z/
CLARION PA-FOREST PA-VENANGO PA-
839 AM EDT WED MAR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR VENANGO...FOREST AND CLARION
COUNTIES IS CANCELLED...
LAT...LON 4120 7872 4119 7878 4111 7881 4116 7919
4132 7911 4133 7910 4135 7908 4136 7893
4128 7876 4126 7873 4124 7874 4123 7871
TIME...MOT...LOC 1238Z 273DEG 56KT 4123 7905
$$
PAC065-281300-
/O.CON.KPBZ.SV.W.0002.000000T0000Z-120328T1300Z/
JEFFERSON PA-
839 AM EDT WED MAR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM EDT
FOR JEFFERSON COUNTY IN WEST CENTRAL PENNSYLVANIA...
AT 835 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BROOKVILLE...MOVING EAST AT 60 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLEAR CREEK STATE PARK...BROOKVILLE...BROCKWAY...
LAT...LON 4120 7872 4119 7878 4111 7881 4116 7919
4132 7911 4133 7910 4135 7908 4136 7893
4128 7876 4126 7873 4124 7874 4123 7871
TIME...MOT...LOC 1238Z 273DEG 56KT 4123 7905
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:46 AM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 28, 6:46 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 646 AM EDT WED MAR 28 2012 .SYNOPSIS... A COLD FRONT WILL BRING SHOWERS WITH THE CHANCE OF THUNDERSTORMS TO THE UPPER OHIO VALLEY REGION TODAY. SEASONABLY COOL WEATHER WILL FOLLOW FOR THURSDAY...BUT LOOK FOR INCREASED RAIN CHANCES AGAIN ON FRIDAY AS LOW PRESSURE APPROACHES THE AREA. && .NEAR TERM /THROUGH TONIGHT/... HAVE DECIDED TO EXPAND THE SPC SLIGHT RISK AREA A FEW COUNTIES NORTHWARD TO INCLUDE GARRETT COUNTY AND THE NORTHERN WEST VIRGINIA ZONES EXCLUDING THE PANHANDLE. SHOULD THUNDERSTORM SUPPORT SURVIVE INTO THE AFTERNOON AS FORECAST...DAMAGING WIND GUSTS WILL BE POSSIBLE IN THE DEEPENING MIXING LAYER. THIS MENTION WAS INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK. PREVIOUS... LOW PRESSURE MOVING ACROSS THE NORTHERN LAKES WILL PULL A COLD FRONT ACROSS THE UPPER OHIO REGION TODAY. STRONG WARM ADVECTION IN ADVANCE OF THE LOW HAS DEVELOPED A SHALLOW INVERSION AND WILL INITIALLY CAP THE BOUNDARY LAYER. HOWEVER...SUFFICIENT FUEL/INSTABILITY IS INDICATED FOR DEVELOPMENT OF SOME ELEVATED SHOWERS/POSSIBLE THUNDERSTORMS THIS MORNING...WHICH SHOULD BECOME MORE SURFACE BASED AS THE FRONT AND THE DAY PROGRESS. OVERALL SEVERE POTENTIAL REMAINS LOW DESPITE FAVORABLE DEEP LAYER SHEAR WITH LIMITATIONS IMPOSED BY A LACK OF INSTABILITY. MODELS ARE IN GENERAL AGREEMENT IN MORE RAPID PASSAGE OF THE FRONT THAN PREVIOUSLY DEPICTED...SO ADJUSTMENTS THIS MORNING FEATURE FADING PRECIP PROBABILITIES DURING THE AFTERNOON. ALSO OF INTEREST FOR THE AFTERNOON IS THE AFOREMENTIONED STRONG WIND FIELD IN CONJUNCTION WITH THE STEEPENING LOW LAPSE RATE AS DISPLAYED VIA MODEL SOUNDINGS. WIND GUSTS HAVE THUS BEEN INCREASED...BUT ARE EXPECTED TO REMAIN BELOW ADVISORY THRESHOLDS. COLDER AIR IS PROJECTED TO ADVECT OFF THE LAKES TONIGHT...AND LOW INVERSION LEVELS SHOULD PRECLUDE MUCH THE WAY OF SHOWERS. SMALL PRECIP PROBABILITIES WERE TWEAKED TO FAVOR AREAS IN LEE OF THE LAKES AND THE RIDGES. PROJECTED TEMPERATURE PROFILE ALSO IS INDICATIVE OF SOME FROZEN PRECIP OVER NORTHERN COUNTIES...SNOW SHOWER MENTION WAS THUS ADDED. NEAR TERM TEMPERATURES WERE FORECAST USING TWEAKED SREF MEANS. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... BUILDING HIGH PRESSURE SHOULD SNUFF ANY LINGERING SHOWERS BY MIDDAY THURSDAY...AND CONTINUED COLD ADVECTION SHOULD HOLD TEMPERATURES A FEW DEGREES BELOW THE SEASONAL NORMALS. THE SURFACE HIGH PRESSURE AXIS IS NAM/GFS FORECAST TO SLIDE ACROSS THE UPPER OHIO ON THURSDAY NIGHT...AND THE AIRMASS WILL BE PLENTY DRY FOR A PERIOD OF RADIATIONAL COOLING BEFORE WARM...MOIST ADVECTION RESUMES IN ADVANCE OF MIDWESTERN LOW PRESSURE. ANOTHER FREEZE IS THUS FORECAST...BUT DURATION/MAGNITUDE LOOKS TO BE LIMITED AS MID LEVEL CLOUDINESS INCREASES. ANOTHER SHORTWAVE IS FORECAST FOR A FRIDAY APPROACH AND SATURDAY EXIT...HENCE CHANCE POPS WERE MAINTAINED FOR THE CLOSE OF THE WORK WEEK...FOLLOWED BY DIMINISHED NUMBERS INTO THE WEEKEND. SHORT TERM TEMPERATURES SHOULD AVERAGE OUT FAIRLY CLOSE TO NORMAL AND WERE FORECAST USING A BLEND OF SREF AND GFS MOS. && .LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/... PROGRESSIVE PATTERN IS GFS/ECMWF DEPICTED FOR THE LONG TERM PERIOD AND AS SENSIBLE WEATHER WILL THUS BE SHORTWAVE DEPENDENT...FORECAST WILL GENERALLY BE OF PERSISTENCE AND ALTERATIONS MINIMAL THIS MORNING. WITH THE JET PROJECTED TO MEANDER OVER...OR NORTH OF THE GREAT LAKES...TEMPERATURES WERE FORECAST ABOVE THE SEASONAL AVERAGES USING TWEAKED HPC GUIDANCE. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... MAIN AVIATION CONCERN THROUGH 14Z WILL BE LOW LEVEL WIND SHEAR. RECENT NAM MODEL PROFILES SHOW A VERY STRONG AND SHALLOW SURFACE INVERSION THIS MORNING, WITH BASE 1 KFT AGL, HAVING SURFACE WINDS FROM THE SOUTH AT 5-10 KTS. RADAR VERTICAL WIND PROFILES AND NAM MODEL PROFILES SHOW WINDS FROM THE SOUTHWEST AND WEST 35-50 KTS IN THE LAYER 1-2 KFT AGL WILL CONTINUE TODAY. BLEND OF HIGH RESOLUTION MODEL OUTPUT SHOW VERTICAL MIXING, ACCOMPANYING THE COLD FRONTAL PASSAGE 14Z-18Z, DEEPENING THE SURFACE LAYER WHICH WILL THEN TAP THE FAST WINDS ALOFT AND CAUSE SOUTHWEST TO WEST SURFACE WINDS TO GUST TO 25-30 KTS THROUGH 22Z. FLIGHT CONDITIONS SHOULD BE MAINLY VFR THROUGH 06Z, DESPITE PASSAGE OF FRONTAL BAND OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS 14Z-18Z, AS HAVE TOO LOW CONFIDENCE TO MENTION. TIMING OF SHOWERS HAS BEEN BASED ON RECENT WRF-NMM AND HRRR MODEL OUTPUT. COLD POOL STRATOCUMULUS LATE TONIGHT INTO THURSDAY MORNING MAY PROMOTE A PERIOD OF MVFR CEILINGS. OUTLOOK...THURSDAY THROUGH SUNDAY... VFR THURSDAY AFTERNOON INTO FRIDAY. RESTRICTIONS THEN POSSIBLE DUE TO SHOWERS FROM A LOW PRESSURE SYSTEM PASSAGE FRIDAY NIGHT INTO SATURDAY, AND LINGERING COLD POOL CLOUDS SUNDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Mar 28, 5:47 AM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 547 AM EDT WED MAR 28 2012 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-291000- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL- 547 AM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ012-021>023-041-291000- GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 547 AM EDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON WITH THE PRIMARY THREAT COMING FROM DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. TEMPERATURES ARE FORECAST TO FALL TO NEAR OR BELOW FREEZING ON FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Mar 28, 7:52 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
752 AM EDT WED MAR 28 2012
PAZ007>009-015-016-281230-
CLARION PA-FOREST PA-JEFFERSON PA-MERCER PA-VENANGO PA-
752 AM EDT WED MAR 28 2012
...THUNDERSTORMS ...
THUNDERSTORMS WITH GUSTY WINDS AND HAIL TO MOVE THROUGH THE
FOLLOWING COUNTIES...
CLARION...FOREST...JEFFERSON...MERCER AND VENANGO...
AT 743 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HALF DIAMETER HAIL AND WINDS GUSTING TO 45
MPH LOCATED NEAR COOPERSTOWN...MOVING EAST AT 60 MPH.
VISIBILITY CAN BE REDUCED IN BRIEF HEAVY RAIN.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
SUGARCREEK... POLK... COOPERSTOWN...
FRANKLIN... OIL CITY... SENECA...
OIL CREEK STATE PARK... VAN...
TIONESTA... FRYBURG... WEST HICKORY...
KELLETTVILLE...
PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4144 7895 4143 7897 4145 7899 4145 7906
4143 7906 4142 7909 4136 7909 4136 7901
4138 7897 4133 7888 4128 7889 4129 8012
4153 7996 4159 7986 4159 7895The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:52 AM EDT | Special Weather Statement | PBZ | Forest, Venango | 38 min |
| Mar 28, 8:28 AM EDT | Special Weather Statement | PBZ | Armstrong | 47 min |
| Mar 28, 9:16 AM EDT | Special Weather Statement | PBZ | Armstrong, Indiana, Westmoreland | 44 min |
| Mar 28, 9:17 AM EDT | Special Weather Statement | PBZ | Beaver | 28 min |
| Mar 28, 9:38 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington, Westmoreland | 37 min |
| Mar 28, 9:49 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Beaver, Butler, Indiana, Westmoreland | 41 min |
| Mar 28, 10:15 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Indiana, Westmoreland | 45 min |
| Mar 28, 10:48 AM EDT | Special Weather Statement | PBZ | Washington | 27 min |
| Mar 28, 11:08 AM EDT | Special Weather Statement | PBZ | Westmoreland | 37 min |
| Mar 28, 11:23 AM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 52 min |
| Mar 28, 12:08 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 22 min |
| Mar 28, 12:14 PM EDT | Special Weather Statement | PBZ | Greene | 31 min |
| Mar 28, 12:33 PM EDT | Special Weather Statement | PBZ | Fayette | 27 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.